New Mexico, 2004Flash Flood and Hail in New Mexico, September 30, 2004
September 30, 2004 · NWS MAF · 2 events in 1 county or zone
1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 12:59 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 30, 12:59 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU SEP 30 2004
.SHORT TERM...
PRIMARY CONCERN FOR THE SHORT TERM IS THE THREAT OF SEVERE WEATHER.
SATELLITE/RADAR TRENDS ARE ON THE INCREASE ATTM AS CONVECTION
INITIATES JUST WEST OF THE CWA. VAPOR IMAGERY ALONG WITH UA AND
MODEL ANALYSIS INDICATES AN 80KT UPPER JET APPROACHING THE AREA. VIS
IMAGERY ALSO INDICATES SUFFICIENT INSOLATION WEST OF THE PECOS TO
GENERATE INSTABILITY SUPPORTIVE OF SURFACE BASED SEVERE STORMS. THIS
AS MORE THAN AMPLE DEEP LAYER SHEAR EXISTS WITH THE APPROACH OF THE
UPPER JET MAX. AXIS OF THIS FEATURE IS PROGGED BY MESOSCALE MODELS
TO ROUGHLY TRANSIT THE I20 CORRIDOR...THUS EXPECT THREAT FOR
ORGANIZED SEVERE WILL BE GREATEST THIS EVENING OVER THE NORTHERN FA
IN AREA OF STRONG FORCING. THIS IS SUPPORTED BY MESOANALYSIS
INDICATING STRONGEST SURFACE BASED INSTABILITY OVER THE SOUTHEASTERN
NEW MEXICO PLAINS AND THE WESTERN BASIN.
FAST PROPAGATION OF STORMS THIS EVENING SHOULD HELP REDUCE THE
THREAT OF ADDITIONAL FLASH FLOODING UNLESS CELLS TRAIN OVER A GIVEN
LOCATION.
.LONG TERM...
A PIECE OF THE STRONG UPPER LOW CURRENTLY OVER THE FOUR CORNERS
REGION WILL TRANSLATE EAST ACROSS THE ROCKIES AND INTO THE CENTRAL
PLAINS BY FRIDAY AFTERNOON. THIS COMBINED WITH A STRONG UPPER LOW
MOVING MOVING EAST INTO THE GREAT LAKES REGION WILL SEND A STRONG
COLD FRONT INTO THE NORTHERN CWA LATE FRIDAY AFTERNOON. FAIRLY TIGHT
SURFACE GRADIENT AND GOOD COOLING AT 850MB WILL BRING BREEZY NORTH
WINDS TO THE AREA AS THE FRONT PUSHES SOUTH. ALL SHORT RANGE MODELS
ARE INDICATING PRECIPITATION ALONG THE BOUNDARY AND WE HAVE OPTED TO
RAISE POPS FOR LATE FRIDAY THROUGH THE DAY ON SATURDAY. POPS DECREASE
FROM NORTH TO SOUTH...BUT WE WILL KEEP THE MENTION OF PRECIPITATION
ACROSS THE BIG BEND THROUGH SUNDAY WITH THE LINGERING FRONTAL
BOUNDARY AND DAYTIME HEATING. GFS AND UKMET INDICATE A SHORTWAVE
TROUGH WILL MOVE ACROSS THE SOUTH PLAINS LATE SUNDAY AS A STRONG
UPPER LOW DEEPENS OVER THE NORTHERN GREAT LAKES REGION. THE CANADIAN
MODEL IS STRONGER/DEEPER WITH THE GREAT LAKES SYSTEM...BUT THE
MAJORITY OF THE MEDIUM RANGE MODELS SUGGEST ANOTHER COLD FRONT WILL
MOVE INTO THE REGION LATE MONDAY OR EARLY TUESDAY. THE CURRENT GRIDS
HAVE A MENTION OF PRECIPITATION EARLY NEXT WEEK AND IF THE LATEST
MOS GUIDANCE CONTINUES IT/S TREND OF INCREASING POPS...LATER SHIFTS
MAY NEED TO INCREASE RAIN CHANCES AND DECREASE TEMPERATURES FOR
EARLY NEXT WEEK. THE FLOW ALOFT OVER OUR AREA REMAINS RATHER WEAK...
BUT MODELS SUGGEST MID AND UPPER LEVEL ENERGY WILL REMAIN TO OUR
WEST. THIS COMBINED WITH A CONTINUED EAST TO SOUTHEAST LOW-LEVEL
FLOW COULD CONTINUE THE RECENT WET SPELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 81 55 72 / 40 20 30 20
CARLSBAD NM 57 80 54 70 / 40 10 20 20
DRYDEN TX 62 84 62 77 / 20 20 40 30
FORT STOCKTON TX 61 82 58 74 / 30 20 40 30
GUADALUPE PASS TX 55 75 49 66 / 40 10 20 20
HOBBS NM 58 80 52 68 / 40 10 20 20
MARFA TX 50 76 51 70 / 40 20 30 30
MIDLAND INTL AIRPORT TX 61 82 55 72 / 40 20 30 20
ODESSA TX 62 82 55 72 / 40 20 30 20
WINK TX 61 85 57 74 / 40 10 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
10/06
Hazardous weather outlook, Sep 30, 12:16 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT THU SEP 30 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010830-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
216 PM CDT (116 PM MDT) THU SEP 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS THIS EVENING. THE MOST LIKELY LOCATIONS
TO EXPERIENCE SEVERE WEATHER CONDITIONS WILL INCLUDE THOSE FROM THE
DAVIS MOUNTAINS OF WEST TEXAS...NORTH ACROSS SOUTHEASTERN NEW
MEXICO...AND EAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN
BASIN. CONDITIONS WILL BE FAVORABLE FOR ORGANIZED SEVERE WEATHER
THREATS INCLUDING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTHEAST NEW MEXICO
AND THE UPPER TRANS PECOS REGION.
DUE TO RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAINFALL WILL
POSE A THREAT OF FLASH FLOODING. FAST MOVEMENT OF STORMS TONIGHT MAY
HELP TO LIMIT THIS THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE
FORECAST AREA THIS EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS
WILL NEED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED
TO TAKE ACTION SHOULD STORMS THREATEN THE AREA AND WARNINGS ISSUED.
LINDLEY
In the hours before
Special weather statement, Sep 30, 11:57 AM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU SEP 30 2004
NMZ027>029-033-034-TXZ045>047-050>052-010100-
ANDREWS TX-BORDEN TX-CENTRAL LEA COUNTY NM-DAWSON TX-
EDDY COUNTY PLAINS NM-GAINES TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-MARTIN TX-
NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BIG SPRING...
CARLSBAD...GAIL...HOBBS...LAMESA...LOVINGTON...SEMINOLE...
STANTON AND TATUM
157 PM CDT THU SEP 30 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH #849 UNTIL 800 PM CDT (700 PM MDT) FOR THE
FOLLOWING COUNTIES...
IN WEST TEXAS...ANDREWS...BORDEN...DAWSON...GAINES...HOWARD AND
MARTIN.
IN SOUTHEAST NEW MEXICO...EDDY AND LEA.
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ANDREWS...
ARTESIA...BIG SPRING...CARLSBAD...GAIL...HOBBS...LAMESA...
LOVINGTON...SEMINOLE...STANTON AND TATUM.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Hail, Eddy
- When
- September 30, 2:25 PM MST to 3:35 PM MST
- Where
- Eddy County, 2 mi N of Lakewood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.667, -104.367
An isolated supercell thunderstorm developed over northern Eddy County during the afternoon hours of the 30th. This storm produced large hail as it affected the Lakewood area along U.S. Highway 285.
Flash Flood, Eddy
- When
- September 30, 2:35 PM MST to 4:30 PM MST
- Where
- Eddy County, 2 mi N of Lakewood
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Flash flooding affected several city streets in Carlsbad and U.S. Highway 285 between Carlsbad and Lakewood after a round of strong to severe thunderstorms tracked across the area producing very heavy rainfall. Over one foot of water flowed out of several fields and crossed secondary roadways north of Carlsbad.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, September 30, 2004$100,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Texas, September 30, 2004$25,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Kansas, September 30, 20041.75 in hail · 12 events
- Storm Surge in Pennsylvania, September 30, 20042 events
- Tornado and Hail in Colorado, September 30, 2004F0 · 2 events
- Hail and Damaging Wind in Colorado, September 30, 200452 kt wind · 2 events
- Hail in Kansas, September 30, 20040.88 in hail · 2 events
- Hail in Kansas, September 30, 20040.88 in hail · 2 events
- Tornado in Maryland, September 30, 2004F0 · 1 event
- Flash Flood in Texas, September 30, 20041 event
- Hail in Colorado, September 30, 20041.75 in hail · 1 event
- Tornado in Wyoming, September 30, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422076, 5422077.